Doodle Bug (minikin) wrote,
Doodle Bug
minikin

All wrapped up in me

... and my relationships, insofar as how I've been negatively affecting them for too long.

Specifically, with crying fits and angry outbursts and constant irritability. To summarize.

I'm not going into detail here, in how damaging this has all been to those relationships which are most important to me. Suffice it to say, damaging enough that those closest to me seem to be running away right now. My perceptions. As usual, suspect.

So yesterday, I talked to my OB/Gyn. Why him? Because the feeling I have, when I'm inside the emotions, feels most similar to what I went through during and after pregnancy. Hormones amuck. And because I'm 42, and my bleeding is starting to get werid, what with a week long period of spotting or flow that is migthy enough to conquer the most new-fangled most-absorbent tampon in too freakingly short a time.

I'm not anemic. ;) He made me pee in a cup because I can't sleep through till morning on one bladder-load.

Flar was at the appointment with me. We talked for almost an hour before I went to work. I talked on the phone shortly with Wolf before coming home, and talked to Flar more after getting home, and more when I couldn't sleep in the middle of the night.

I took the first Lexapro last night. No reason to fill the scrip for progesterone, as it's the day after the last day of my cycle in which its prescribed; can wait a month on that. Er. To take it. Have to fill it before I leave town for Texas. Whatever. The doctor gave me two weeks of samples of the Lexapro.

I wrote about some of it all to Sydb this morning. With minor edits:

I was either unclear, or Wolf did not understand my phone call last night. I sent information links about Lexapro to my mom, Wolf (I think - he doesn't read email as often as Sydb so lately I've been kind of lax in sending him stuff I'm sending Sydb), Sydb, Ro and Knight. Sydb thought from Wolf that my doctor only prescribed hormones, which made the Lexapro info confusing. So I wrote this out in explanation, and it got somewhat introspective. Or at least left tags from me to think about/write about, later.


My doctor prescribed Progesterone 9 days/mo, days 16-25, and ibuprofen during menstruation to decrease menstrual bleeding.

He said if I still have unacceptably heavy bleeding, he would recommend (forgot which kind of) -scopy and a D&C (the latter, while sedated, as an outpatient). The heavy bleeding is a kind of a judgement call thingy on my part, so if the progesterone helps At All, I'm calling it fixed -- I'm so not interested in being sedated and scraped out, thank you very much.

He also recommended a different magnesium supplement, which is a slow release variety, to take day 14 through menses.

And, he prescribed Lexapro, to blunt the force of the emotions that I'm experiencing in perimenopause, as well as allay anxiety.

The progesterone is a hormone. Lexapro is an SSRI. When I told Wolf about the medicine on the phone, I thought I told him it was an SSRI, but I don't know if he is conversant with meds enough to understand. The reason I thought I told him that was because I thought I told him about what was concerning me about this drug yesterday. But I don't know if I told him.

I've read the literature insert now, and I'm not sure how reassuring it is.

There was a 6% incidence in the test population of anorgasmia, and there is also a possibility of lowered sex drive, which is actually what I discussed with the doctor in his office. Flar was obviously dismissive of concern about this. It turns out, that the reason is that he thinks my sex drive will not be adversely affected -- his experience with HP meds, which have the possible side-effect of impotence, has shown that these side-effects don't have to happen. Let's just say it didn't affect him.

Unfortunately, my reaction (internal - except for tearing up) at the time, was to be upset that my sex drive being shut down would just be convenient for Flar, who isn't interested in sex with me, and so helpful for Wolf, who is being subjected to too much clinginess and demanding behavior from me wanting sex. How convenient, just cut that out, give her happy pills and it won't matter. I'm not saying any of this is logical, but it hit me hard and rough. Remember, the whole "emotions are too strong right now" problem that is the central issue. I got emotional about it.

Outside the illogic of that, I was more concerned about the possibility that the medicine would make it harder for me to come, which would make sex more difficult and frustrating for me and my partner. A partner of mine was on Paxil, and it made it very hard for her to come. This is a scary prospect to me. And hey, just really doesn't seem to help with the whole being happy with whatever sex I can actually get objective. My doctor said that Lexapro doesn't have as awful side effects as Paxil, but he said there was still a chance of reducing sex drive, as with all SSRIs. The information from the website also confirms that Lexapro is like Paxil as far as getting off the medicine: it has to be reduced gradually, or bad side-effects are likely. Oh but hey, good news, that doesn't actually classify the drug as addictive.

However, another part of the insert seems to imply that the chance of experiencing decreased libido or anorgasmia is only 3%. But then, that is followed by a caution that patients are often reluctant to discuss this with their doctors, and thus is subject to under reporting. Dr. Hager seemed pretty matter of fact of the common nature of SSRIs blunting sexdrive, though.

Dr. Hager prescribed the SSRI as a way to help blunt the mood swings and anxiety that he ascribed to perimenopause. So, not a hormone, but still related to perimenopause. Rather, a mediator of hormones.

And I still haven't completely faced the prospect of what it means to be entering menopause. Being faced with this sign of age is a daunting thing, in the best of condition. And hey, I'm getting all gradually introduced to the idea, why should I complain? It's not like I had to get all my innards ripped out and had to face it as a fait accompli. No, I just get a taste of what the next few years will be like, gradually losing/changing bits of me. The youngest in the class, class baby, constantly having my age underestimated. Heck, even that age project thing has me averaging 36 with 276 guesses. I haven't had a whole lot of warning signs of age yet. There was that temporary bout with arthritis. Ew. And the acknowledgement that my left ear will never get better, just learning ways to keep it from flaring worse. Losing hearing, gradually. Wearing bifocals. Carrying around reading glasses to see fine detail while I'm wearing my contacts. Which I can wear for shorter and shorter times due to dry eyes. Falling apart. But, old? I've got red hair. Yeah, there's a bunch of white in there, but no one can spot it. It blends. So not ready to face this rationally or even emotionally, really.

My doctor was very emphatic about the importance that I start a regular exercise program. He sidebarred its importance for weight control and blood pressure, and said that the importance had to do with the release of endorphins during exercise.

SSRIs are directly related to endorphins.

Selective Seratonin Re-Uptake Inhibitor. The idea is to have more endorphins running around in the system not cleaned out.

In my recent (last few years) past, my most reliable source of endorphins has been sex and pain. Both provide as much or more as any exercise workout that I'm in any physical condition to undertake.

Flar agrees that over the last year or two, the intensity has gotten worse, though the frequency has gotten better, wrt my moods. This may be due to perimenopause amplifying things by playing with my hormone levels. It may have something to do with a trend of increasing endorphin release over time, building, and then ebbing, and dropping off dramatically.

Either way, the medicine is not supposed to make any kind of difference for at least two weeks. Flar is leaving town to go to Brazil on Monday. I'm leaving town to drive to Huntsville, then Texas, the following Friday.

Oh, and the other thing that I'm worried about from reading the package information, and about which I'm calling my doctor today: The literature specifically cautions against using NSAIDs (aspirin, ibuprofen, etc.) while taking Lexapro. But my doctor wants me to take ibuprofen during menses. So I need to talk to him about the interaction, and find out if he is aware of the interaction and still wants me to take both drugs, then what am I suppose to be on the alert for.

Oh, and the final kicker? After repeated cautions against taking NSAIDs while on Lexapro? There was a 24% incidence of migraines in the test population of the drug.

Oh, and besides being 6 months overdue for my annual (but I'm so glad to have it reset for summertime), I'm overdue for a mammogram. Gotta call about that.

And, my doctor didn't even comment on the new jewelry.
Subscribe
  • Post a new comment

    Error

    default userpic

    Your reply will be screened

    Your IP address will be recorded 

    When you submit the form an invisible reCAPTCHA check will be performed.
    You must follow the Privacy Policy and Google Terms of use.
  • 7 comments